Hail, Las Animas
- When
- July 19, 3:35 PM MST to 3:40 PM MST
- Where
- Las Animas County, 3.08 mi WNW of Weston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.150, -104.900
Hail up to the size of pennies was noted over western Las Animas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Hail up to the size of pennies was noted over western Las Animas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 2:08 PM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 308 PM MDT SUN JUL 19 2009 .SHORT TERM... CURRENTLY...CONVECTION INCREASING OVER THE I-25 CORRIDOR. STORMS ASSOCIATED WITH SHORT WAVE TROUGH MOVG THROUGH THE AREA ARE A BIT STRONGER THAN MODELS ARE HINTING AT GIVEN SO-SO DWPTS ALONG THE I-25 CORRIDOR. IF STORMS HOLD TOGETHER...THEN THEY WILL HIT THE MID 50 DEWPTS OUT EAST ALONG WITH THE STRONGER LLVL FLOW...SO EXPECT SOME WIND/HAILERS LATER THIS AFTERNOON. BEST CONVECTION MAY ACTUALLY BE STILL OVER FAR SOUTH WHERE BEST CAPE PROJECTED (GREATER KTAD AREA). LATER TONIGHT FRONT MOVES THROUGH SO EXPECT IT WILL BE A BIT MORE STABLE EARLY TOMORROW. BY LATER IN THE AFTERNOON AS FLOW BECOMES MORE EASTERLY...STORMS WILL LIKELY GET GOING OVER THE S FACING MTNS...ESPECIALLY S MTNS. /HODANISH .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) ...NORTHWEST FLOW ALOFT CONTINUES WITH STRONG TO SEVERE STORMS POSSIBLE TUESDAY AND WEDNESDAY... .MONDAY NIGHT AND TUESDAY...SURFACE FRONT PASSES OVER THE PLAINS SOMETIME MONDAY EVENING. BY TUESDAY AFTERNOON NAM HAS OVER 1000 J/KG OF CAPE OVER THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR. BY THE EVENING THE NAM CAPE FIELD BECOMES CONTAMINATED WITH MODEL PRODUCED CONVECTION...BUT IS SUGGESTS THE AXIS OF INSTABILITY WILL SPREAD TO THE SOUTHEAST. GFS SUGGESTS BEST INSTABILITY WILL BE FURTHER EAST. BOTH THE GFS AND NAM HAVE A WEAK DISTURBANCE...WHICH CURRENTLY IS OFF THE CALIFORNIA COAST...RIDING OVER THE RIDGE AND PASSING OVER THE REGION LATE TUESDAY AFTERNOON AND INTO THE EVENING. THERE IS THE POTENTIAL FOR SOME STRONG TO SEVERE STORMS FROM THE EASTERN MOUNTAINS AND EASTWARD TUESDAY AFTERNOON AND EVENING. SPC DAY 3 HAS A SEE TEXT FOR THIS AREA WHICH LOOKS GOOD. OVER THE REMAINING MOUNTAINS AND HIGH VALLEYS...MID LEVEL MOISTURE CONTINUES ROTATING AROUND THE UPPER HIGH FOR ISOLATED AFTERNOON AND EVENING CONVECTION. .WEDNESDAY...ANOTHER DISTURBANCE RIDES OVER THE NORTHEAST SIDE OF THE RIDGE. NAM AND GFS SUGGESTS THE LEE TROUGH WILL MOVE NEAR THE KANSAS BORDER DURING THE DAY. BOTH NAM AND GFS HAVE CAPES IN EXCESS OF 1000 J/KG DURING THE AFTERNOON NEAR THE KANSAS BORDER WITH BULK SHEARS OF 40 TO 50 KNOTS. WHILE CANNOT GET VERY SPECIFIC THIS FAR OUT...WILL HAVE TO WATCH FOR THREAT OF STRONG TO SEVERE STORMS ON THE PLAINS WEDNESDAY AFTERNOON AND EVENING. OVER THE REMINDER OF THE REGION...MID LEVEL MOISTURE CONTINUES TO MOVE AROUND RIDGE WITH ISOLATED AFTERNOON AND EVENING STORMS OVER THE MOUNTAINS AND NEARBY AREAS. .THURSDAY THROUGH SUNDAY...INTERESTING MODEL EVOLUTION WITH DISTURBANCE MOVING OVER THE RIDGE DURING THIS PERIOD. SEVERAL DISTURBANCES ARE SEEN SPINNING IN THE NORTHEAST PACIFIC. ONE DISTURBANCE...LOCATED AROUND 35N AND 138W...IS A REMNANT OF TROPICAL STORM DELORES...AND THIS MAY BE THE DISTURBANCE MOVING INTO THE REGION ON TUESDAY. EC TAKES A DISTURBANCE OVER THE RIDGE...AND ON SUNDAY MERGES IT...OVER THE NORTHERN PLAINS...WITH A DISTURBANCE MOVING SOUTHEAST OUT OF CANADA. THE GFS STALLS A COMPACT UPPER LOW NEAR SEATTLE BEFORE DRIFTING IT WEST...AND THE TROUGH WHICH MOVES SOUTHEAST OUT OF CANADA IS SLOWER. TYPICALLY...TROUGHS TEND TO WEAKEN SIGNIFICANTLY AS THEY MOVE INTO THE RIDGE...AND I AM NOT COMFORTABLE WITH EITHER SOLUTION. AS A RESULT...JUST KEPT A GENERIC FORECAST IN THIS PERIOD WITH LESS POTENTIAL FOR STRONG STORMS THURSDAY AND FRIDAY. GFS AND EC SUGGEST A TROUGH MAY COMBINE WITH A COLD FRONT OVER THE WEEKEND FOR MORE ACTIVE WEATHER...BUT DO NOT HAVE MUCH CONFIDENCE IN THE SPECIFICS. --PGW-- && .AVIATION...VFR ALL 3 TAFS SITES EXCEPT FOR BRIEF PDS OF CONVECTION THIS AFTERNOON. ALL 3 SITES MAY SEE SOME ISOLD TSRA. SOME STRONG WINDS POSSIBLE WITH THE STORMS. FLOW TOMORROW WILL NOT BE DIURNAL DUE TO GRADUAL FROPA. EXPECT N COMP TO WINDS LATER TONIGHT AND SHIFTING TO NE THEN E BY LATE IN THE DAY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 648 AM MDT SUN JUL 19 2009 COZ058>089-093>099-201300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 648 AM MDT SUN JUL 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING OVER MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO. THE MAIN THREATS FROM MOST STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 45 MPH. HOWEVER...ONE OR TWO STORMS ACROSS THE FAR EASTERN PLAINS COULD BECOME SEVERE...PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE EACH DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE BEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE EASTERN MOUNTAINS AND PLAINS. THE MAIN THREATS FROM MOST STORMS WILL BE LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND HAIL UP TO 1 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM MDT ACROSS THE FAR EASTERN PLAINS...INCLUDING CROWLEY...OTERO...LAS ANIMAS...KIOWA...BENT...PROWERS AND BACA COUNTIES. 23/10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT SUN JUL 19 2009 COZ085-086-089-192000- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-CROWLEY COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 124 PM MDT SUN JUL 19 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO NORTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF TRUCKTON...OR 28 MILES EAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... TRUCKTON. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 140 PM MDT SUN JUL 19 2009 COZ083-085-086-192015- CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 140 PM MDT SUN JUL 19 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL FREMONT COUNTY IN CENTRAL COLORADO SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...PUEBLO. AT 141 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHEAST OF PENROSE...OR 21 MILES NORTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PUEBLO WEST. PINON. BLENDE. PUEBLO. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 257 PM MDT SUN JUL 19 2009 COZ089-095-192130- CROWLEY COUNTY-WESTERN KIOWA COUNTY- 257 PM MDT SUN JUL 19 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO WEST CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF FORDER...OR 40 MILES NORTH OF LA JUNTA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... SUGAR CITY. ORDWAY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 303 PM MDT SUN JUL 19 2009 COZ088-093-094-192130- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 303 PM MDT SUN JUL 19 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO EXTREME SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTH OF TYRONE...OR 33 MILES NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... TYRONE. THATCHER. MODEL. DELHI. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 321 PM MDT SUN JUL 19 2009 COZ088-093-094-192145- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 321 PM MDT SUN JUL 19 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO EXTREME SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF TYRONE...OR 32 MILES NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... TYRONE. DELHI. THATCHER. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 159 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189601.